About this Journal Submit a Manuscript Table of Contents
Journal of Applied Mathematics

Volume 2014 (2014), Article ID 790862, 7 pages

http://dx.doi.org/10.1155/2014/790862
Research Article

Positive Solutions for Coupled Nonlinear Fractional Differential Equations

1Department of Mathematics, China University of Mining and Technology, Xuzhou, Jiangsu 221008, China

2Department of Physics, China University of Mining and Technology, Xuzhou, Jiangsu 221008, China

Received 25 January 2014; Accepted 1 May 2014; Published 12 May 2014

Academic Editor: Yongkun Li

Copyright © 2014 Wenning Liu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We consider the existence of positive solutions for a coupled system of nonlinear fractional differential equations with integral boundary values. Assume the nonlinear term is superlinear in one equation and sublinear in the other equation. By constructing two cones , and computing the fixed point index in product cone , we obtain that the system has a pair of positive solutions. It is remarkable that it is established on the Cartesian product of two cones, in which the feature of two equations can be opposite.

1. Introduction

Fractional calculus is a very old concept dating back to 17th century; it involves fractional integration and fractional differentiation. At the first stage, fractional calculus theory is mainly focused on pure mathematical fields. In the last few decades, fractional differential equations and fractional integration equations have found many applications in various fields, such as science and engineering, physics, chemistry, biology, economics, and signal and image processing; for details, see [15]. In recent years, fractional differential equations have attracted increasing interests for their extensive applications, which leads to intensive development of the theory of fractional calculus. And more and more results about the existence and uniqueness of solutions appear. We can refer to [6] for the latest studies of fractional calculus.

The existence theory for initial value problems has been paid considerable attentions by many authors; see [3, 7, 8] and the references cited therein. Also the existence of positive solutions for boundary value problem of nonlinear fractional differential equation has attracted attentions from many researches; see [914]. By using the cone extension method Feng et al. [15] studied the existence of solutions for higher-order nonlinear fractional differential equation with integral boundary conditions: where is the standard Riemann-Liouville fractional derivative of order , , and may be singular at or , is nonnegative, and .

In recent years, many authors have established the existence and uniqueness for solutions of some systems of nonlinear fractional differential equations; readers can see [1621]. For example, by using the alternative of Leray-Schauder theorem method Wang et al. [22] obtained the existence and uniqueness of positive solution of nonzero boundary values problem for a coupled system of nonlinear fractional differential equations: where , , , , are given continuous functions and is the standard Riemann-Liouville fractional derivative. By using the cone extension and cone compression Zhao et al. [23] studied the existence and nonexistence of positive solutions for a class of third order boundary value problem with integral boundary conditions in Banach spaces: Or where , , is nonnegative and is the standard Riemann-Liouville fractional derivative; is a cone.

By using the cone extension and cone compression method Yang et al. [24] established sufficient conditions for the existence and nonexistence of positive solutions for a general class with integral boundary value problem for a coupled system of fractional equations: where , , , , and are nonnegative and is the standard Riemann-Liouville fractional derivative.

However, all these works are obtained by getting a fixed point of a completely continuous operator in a cone of product Banach spaces . Thus, there is no essential difference between we consider the positive solution of coupled equations and positive solution of single equation. Furthermore, the authors cannot guarantee the obtained pair of positive solutions are all positive; maybe one is positive and another is zero. The features of nonlinear term are the same, which means the growth properties of nonlinear term are similar.

Motivated by the above mentioned works, in this paper, we consider the existence of positive solution to boundary value problem for a coupled system of nonlinear fractional differential equations as follows: where , , , and are nonnegative and is the standard Riemann-Liouville fractional derivative. and have different features. It is very difficult to deal with our problem if we directly use the usual method because the features of nonlinear term are different. In order to overcome the difficulties, by using the ideals in [2527], we need to consider our problem on the Cartesian product of two cones in the space ; thus we can better exploit the feature of two equations. We choose a cone in the Cartesian product of two cones in . By computing the fixed point index in , we obtain the existence of positive solution of problem (6) such that , .

2. Preliminary

In this section, we review some basic facts which are used throughout this paper. We can see [10, 16, 2529] for more details.

Definition 1. For a function , the Riemann-Liouville fractional integral of order is defined by and the right-hand side is pointwise defined on , where and is the gamma function.

Definition 2. For a function , the Riemann-Liouville fractional derivative of order is given by and the right-hand side is pointwise defined on , where , and is the gamma function.

Let be a real Banach space with norm and let be an operator. A nonempty, closed, convex set is said to be a cone provided the following: (i) if and , then ; (ii) if and , then are satisfied. is said to be a fixed point of , if . is a bounded open subset of with boundary . Denote the fixed point index of .

Lemma 3 (see [2527]). Let be a Banach space and let ( ) be a closed convex cone in . For ( ), denote , . Suppose is completely continuous. If , , then where and for all .

In order to prove the existence of solution for problem (6), we can translate it into obtaining a fixed point of operator. Then we use the topological method to deal with it.

Theorem 4. Let be a Banach space and let be a closed convex cone in . Denote , , where , . Let . Suppose is completely continuous and . For , let If , satisfy the following conditions: (i) is uniformly cone extension about at , that is to say, (ii) is uniformly cone compression about at , that is to say, then . Thus the mapping in the region has a fixed point.

Proof. Following a similar procedure to the method given in [2527], we present a proof. We suppose that and . Let . For , for any , set Since is completely continuous, hence the mapping is also completely continuous. By Lemma 3 and homotopy invariance of fixed point index (see [7, 28]), we have

Next, we compute . By assumptions (i) and (ii), also using the properties of fixed point index (see [7, 28]), we have

Thanks to (15), we obtain The proof is complete.

Remark 5. If , were all cone extension or cone compression, we can obtain the same conclusions.

The following lemmas are necessary to prove the existence of positive solution for problem (6).

Lemma 6 (see [15]). Assume that . Then for any , the solution of boundary value problem is given by , where ,

Lemma 7 (see [15]). If , then Green’s function has the following properties: (i) is continuous for any , for any ;(ii) for any and , where , , .

3. Main Results

In this section, we will discuss the existence of positive solutions for problem (6). For a coupled system, many researchers transformed the problem into computing the fixed point index of the composition operator on the single cone in the Cartesian product space and the nonlinear terms in two equations have similar features. However it is very difficult to deal with our problem directly. Denote the continuous function in with nonnegative value. In order to make full use of the different nature of the two equations, we construct single cone and open set , in . Thus we transform the problem into computing the fixed point index of operator that is defined in Cartesian product of two cones in open set of product cone .

3.1. The Transformation of the Problem

Firstly, we construct the relevant cone in Banach space . Then we transform the problem into computing the fixed point index of Cartesian product of cone with the nature of analytical property of Green’s function.

Following, we introduce notations: with the norm . Clearly, it is a Banach space. Define

For , we define the operators as follows:

Then we translate that problem (6) possesses a pair of solutions if and only if have a fixed point in .

Lemma 8. The mapping as mentioned above is completely continuous.

Proof. For any , we want to prove , that is, to prove and . By the preceding definition and the nature of Green's function, we have for ,

Similarly, , , . Thus, , , and .

It is easy to prove that is continuous in .

So as Arzela-Ascoli theorem, we prove that is completely continuous.

3.2. The Main Result and Its Proof

Now, we present our main result.

Theorem 9. Assume that the nonlinear terms of the problem (6) and meet the following conditions: where is continuous in and is a constant.

Then the problem (6) has at least a pair of positive solutions.

Proof. We select an appropriate open set in the product of cone ; then we will verify that the solution operator meets the conditions of Theorem 4.

In the following, we separate our proof into four steps.

Step 1. Select , in such a fashion that , where , . Based on assuming , for , there exists , such that , for all , , . Then when , we have for That is to say, , where , .

Step 2. Select ; we claim that , where , . In view of the assumption , for , there exists , such that , for all , , . Let . Then when , we have That is to say, , where , .

Step 3. Select , such that , where , . In view of the assumption , for , there exists , such that , for all , , . Hence when , , we have for That is to say, , where , .

Step 4. Select , such that , where , . Based on the condition , for , there exists , such that , for all , , . Furthermore, paying attention to the assumptions , we can select which is sufficiently large and Thus , where , , . Hence when , , we have for That is to say, , where , .

Combining with (25)–(29), we know the conditions of Theorem 4 are all established. Thus the completely continuous operator has a fixed point in ; that is to say, at least a pair of positive solutions exist for the problem (6). The proof is complete.

Remark 10. Binding (27), (29) and the assumption , we can get a nonnegative solution of the original equations (6). In fact, by (27) and (29), we know the fixed point index ; that is to say, the second equation of the original equations has a solution . Further, by hypothesis , we have , so the solution of the second equation is also the solution of the first equation.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work was partly supported by the Fundamental Research Funds for the Central Universities Grant (2012LWN56) and the Nature Science Foundation of Jiangsu Province Grant (BK20130170).

References

  1. O. P. Agrawal, “Formulation of Euler-Lagrange equations for fractional variational problems,” Journal of Mathematical Analysis and Applications, vol. 272, no. 1, pp. 368–379, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. Z. Bai and H. Lü, “Positive solutions for boundary value problem of nonlinear fractional differential equation,” Journal of Mathematical Analysis and Applications, vol. 311, no. 2, pp. 495–505, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. D. Delbosco and L. Rodino, “Existence and uniqueness for a nonlinear fractional differential equation,” Journal of Mathematical Analysis and Applications, vol. 204, no. 2, pp. 609–625, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integrals and Derivatives, Theorey and Applications, Gordon and Breach Science, Yverdon, Switzerland, 1993. View at MathSciNet
  5. S. Zhang, “Existence of positive solution for some class of nonlinear fractional differential equations,” Journal of Mathematical Analysis and Applications, vol. 278, no. 1, pp. 136–148, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. J. T. Machado, V. Kiryakova, and F. Mainardi, “Recent history of fractional calculus,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 3, pp. 1140–1153, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. H. Jafari and V. Daftardar-Gejji, “Positive solutions of nonlinear fractional boundary value problems using Adomian decomposition method,” Applied Mathematics and Computation, vol. 180, no. 2, pp. 700–706, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. S. Zhang, “The existence of a positive solution for a nonlinear fractional differential equation,” Journal of Mathematical Analysis and Applications, vol. 252, no. 2, pp. 804–812, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. N. Kosmatov, “A singular boundary value problem for nonlinear differential equations of fractional order,” Journal of Applied Mathematics and Computing, vol. 29, no. 1-2, pp. 125–135, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, vol. 204, Elsevier Science B.V., Amsterdam, The Netherlands, 2006. View at MathSciNet
  11. M. A. Krasnoselskii, Positive Solutions of Operator Equations, P. Noordhoff, Groningen, The Netherlands, 1964. View at MathSciNet
  12. T. Qiu and Z. Bai, “Existence of positive solutions for singular fractional differential equations,” Electronic Journal of Differential Equations, vol. 2008, article 146, 2008. View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  13. X. Xu, D. Jiang, and C. Yuan, “Multiple positive solutions for the boundary value problem of a nonlinear fractional differential equation,” Nonlinear Analysis. Theory, Methods & Applications, vol. 71, no. 10, pp. 4676–4688, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. S. Zhang, “Nonnegative solution for singular nonlinear fractional differential equation with coefficient that changes sign,” Positivity, vol. 12, no. 4, pp. 711–724, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. M. Feng, X. Zhang, and W. Ge, “New existence results for higher-order nonlinear fractional differential equation with integral boundary conditions,” Boundary Value Problems, vol. 2011, Article ID 720702, 2011. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. D. Guo, Y. J. Cho, and J. Zhu, Partial Ordering Methods in Nonlinear Problems, Nova Science Publishers, New York, NY, USA, 2004. View at MathSciNet
  17. Z. Bai, “On positive solutions of a nonlocal fractional boundary value problem,” Nonlinear Analysis: Theory, Methods & Applications, vol. 72, no. 2, pp. 916–924, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. B. Ahmad and J. J. Nieto, “Existence of solutions for nonlocal boundary value problems of higher-order nonlinear fractional differential equations,” Abstract and Applied Analysis, vol. 2009, Article ID 494720, 9 pages, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. C. F. Li, X. N. Luo, and Y. Zhou, “Existence of positive solutions of the boundary value problem for nonlinear fractional differential equations,” Computers & Mathematics with Applications, vol. 59, no. 3, pp. 1363–1375, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. S. Zhang, “Positive solutions to singular boundary value problem for nonlinear fractional differential equation,” Computers & Mathematics with Applications, vol. 59, no. 3, pp. 1300–1309, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. Y. Zhao, S. Sun, Z. Han, and M. Zhang, “Positive solutions for boundary value problems of nonlinear fractional differential equations,” Applied Mathematics and Computation, vol. 217, no. 16, pp. 6950–6958, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. J. Wang, H. Xiang, and Z. Liu, “Positive solution to nonzero boundary values problem for a coupled system of nonlinear fractional differential equations,” International Journal of Differential Equations, vol. 2012, Article ID 186928, 12 pages, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. J. Zhao, P. Wang, and W. Ge, “Existence and nonexistence of positive solutions for a class of third order BVP with integral boundary conditions in Banach spaces,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 1, pp. 402–413, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  24. W. Yang, “Positive solutions for a coupled system of nonlinear fractional differential equations with integral boundary conditions,” Computers & Mathematics with Applications, vol. 63, no. 1, pp. 288–297, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. X. Cheng and H. Lü, “Multiplicity of positive solutions for a (p1, p2) -Laplacian system and its applications,” Nonlinear Analysis: Real World Applications, vol. 13, no. 5, pp. 2375–2390, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  26. X. Cheng and C. Zhong, “Existence of positive solutions for a second-order ordinary differential system,” Journal of Mathematical Analysis and Applications, vol. 312, no. 1, pp. 14–23, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  27. X. Cheng and Z. Zhang, “Existence of positive solutions to systems of nonlinear integral or differential equations,” Topological Methods in Nonlinear Analysis, vol. 34, no. 2, pp. 267–277, 2009. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  28. K. Deimling, Nonlinear Functional Analysis, Springer, Berlin, Germany, 1985. View at MathSciNet
  29. I. Podlubny, Fractional Differential Equations, Academic Press, New York, NY, USA, 1993. View at MathSciNet